North Dakota, 2006

Hail in North Dakota, August 20, 2006

August 20, 2006 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 20, 1:20 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 20, 1:20 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
220 PM CDT SUN AUG 20 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
PROBLEMS TODAY STRENGTH OF CONVECTION ALONG COLD FRONT EXTENDING
EARLY THIS AFTERNOON FROM NEAR KMOT SOUTHWEST TO KHEI.

GFS CONTINUES TO FLIP SO WILL USE BLEND OF MODELS BUT FOLLOW TIMING
CLOSEST TO NAM. FRONT PUSHES SOUTH THIS AFTERNOON TO A KDVL TO KBIS
LINE AT 00Z. ELEVATED CONVECTION AHEAD OF TROUGH HAS ALMOST REACHED
SEVERE LEVELS TWICE THIS AFTERNOON SO ANY SURFACE BASED CONVECTION
WILL LIKELY PRODUCE SEVERE CRITERIA.

COLD FRONT EXITS CWA BY 06Z WITH HIGH PRESSURE NOSING SOUTH FROM
CANADA OVERNIGHT. LOWS NORTHWEST COOLEST WITH LEAST AMOUNT OF CLOUD
COVER...LOWER HEIGHTS AND TDS.

SHORT WAVE RIDGING OVER NORTHERN PLAINS MOST OF MONDAY AND TUESDAY
WITH NEXT SYSTEM APPROACHING FROM WEST ON WEDNESDAY. PRELIMINARY
INDICATIONS ARE POSSIBLE SEVERE OUTBREAK AGAIN WEDNESDAY AFTERNOON
AND EVENING WITH LINGERING POPS UNTIL THURSDAY MORNING.

TEMPERATURES WARMEST ON TUESDAY UNDER RIDGE WITH RETURN FLOW
DEVELOPING AHEAD OF LEE TROUGH IN CENTRAL MONTANA.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...
NO MAJOR CHANGES MADE TO EXTENDED...ONLY TWEAKED WINDS...TEMPS...AND
DEWPOINTS.

12Z GFS PRETTY SIMILAR TO PREVIOUS RUNS AND OTHER MODELS UP TO
FRIDAY. THEN...ENTERS A COMPLETELY DIFFERENT SOLUTION COMPARED TO
OTHER RUNS. IT SEEMS THAT THE GFS IS HAVING DIFFICULTY HANDLING
PACIFIC TROUGH WHEN CROSSING THE ROCKIES. HAVE DISMISSED THIS RUN
AND HAVE TRENDED TOWARD PREVIOUS GFS AND MEAN GFS ENSEMBLE
RUNS...WHICH LINES UP CLOSE TO ECMWF AND CANADIAN SOLUTIONS. THIS
WOULD RETAIN WEATHER SYSTEM FOR FRIDAY...WHICH 12Z GFS THROWS OUT.
NATIONAL CENTERS ARE ALSO AGREEING WITH THIS SURMISE.

SO...IN GOING WITH PREVIOUS FORECASTS. LOOKS LIKE THURSDAY INTO
SATURDAY MORNING WILL SEE ACTIVE WEATHER PATTERN WITH GOOD MID LEVEL
TROUGH MOVING THROUGH THE REGION. THIS WILL BRING A FAIRLY DECENT
CHANCE OF RAIN IN THAT PERIOD.

TEMPS LOOK TO BE SEASONAL THROUGH EXTENDED...EXCEPT FOR
FRIDAY...WHICH WILL BE COOL WITH PRECIP IN THE AREA. UPPER LEVEL
RIDGE WILL BEGIN TO BUILD BACK INTO THE REGION SOMETIME LATE NEXT
WEEKEND.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/JC
Hazardous weather outlook, Aug 20, 3:49 AM CST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
449 AM CDT SUN AUG 20 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
449 AM CDT SUN AUG 20 2006 /349 AM MDT SUN AUG 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEST AND CENTRAL THIS
AFTERNOON...THEN MORE SOUTH CENTRAL AND SOUTHEAST TONIGHT. SOME OF
THE STORMS THAT DEVELOP MAY REACH SEVERE THRESHOLDS WITH GUSTY
WINDS...ISOLATED DRY LIGHTNING...AND HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY
NIGHT. SOME THUNDERSTORMS WILL MOST LIKELY BE SEVERE DURING THIS
TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

In the hours before

Local storm report, Aug 20, 4:30 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND GST     KULM                    46.30N 98.95W
08/20/2006  E60 MPH          LAMOURE            ND   LAW ENFORCEMENT

            WIND GUSTING FROM 40 TO 60 MPH.

&&

LLP
Local storm report, Aug 20, 4:54 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TORNADO          1 N MONANGO             46.19N 98.60W
08/20/2006                   DICKEY             ND   LAW ENFORCEMENT

            TORNADO ON GROUND

&&

LLP
Local storm report, Aug 20, 5:10 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
610 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             7 NE ASHLEY             46.11N 99.27W
08/20/2006  E0.88 INCH       MCINTOSH           ND   PUBLIC

            NICKEL SIZE HAIL

&&

LLP
Local storm report, Aug 20, 5:18 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
618 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             FULLERTON               46.16N 98.43W
08/20/2006  E0.88 INCH       DICKEY             ND   LAW ENFORCEMENT

            NICKEL SIZE HAIL AND FUNNEL CLOUD

&&

LLP
Local storm report, Aug 20, 5:37 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             4 W ELLENDALE           46.00N 98.61W
08/20/2006  E0.75 INCH       DICKEY             ND   LAW ENFORCEMENT

            PENNY SIZE HAIL

&&

LLP
Local storm report, Aug 20, 5:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             MONANGO                 46.17N 98.60W
08/20/2006  E1.00 INCH       DICKEY             ND   LAW ENFORCEMENT

&&

LLP

The radar

The Aberdeen radar (KABR), 113 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Moure

When
August 20, 5:55 PM CST to 6:05 PM CST
Where
La Moure County, 6 mi N of Edgeley
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.450, -98.700

LaMoure County Sheriff deputy report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528465.